NTSB Identification: NYC07LA098.
The docket is stored in the Docket Management System (DMS). Please contact Records Management Division
Accident occurred Thursday, April 19, 2007 in Danville, VA
Probable Cause Approval Date: 06/30/2008
Aircraft: Grumman American AA-5B, registration: N4535N
Injuries: 2 Fatal.

NTSB investigators may not have traveled in support of this investigation and used data provided by various sources to prepare this aircraft accident report.

The Grumman American AA-5BA, was in radio and radar contact with air traffic control (ATC) at 7,000 feet msl, when the pilot declared a medical emergency and requested to divert, advising ATC that his diabetic passenger was experiencing "tremors," and that he (the pilot) was "wrestling with the other guy." The pilot was cleared for a straight in visual approach to the diversion airport, but did not acknowledge the clearance, and the airplane struck trees, fatally injuring both occupants. Examination of the wreckage revealed no evidence of preimpact failures or malfunctions with the airframe or engine. The passenger utilized an insulin pump to control diabetes and his postmortem toxicology testing was positive for quinine, a substance found in tonic water, used to treat malaria, and available in an over-the-counter nutritional supplement marketed to reduce the frequency of nocturnal leg cramps (a condition that may cause painful leg muscle spasm at night). Even in non-diabetics, quinine can result in low blood sugar (hypoglycemia), a condition most commonly seen in diabetics on insulin and can lead to behavioral changes, confusion, fatigue, seizures, and loss of consciousness. The pilot's post-mortem toxicology testing was positive for butalbital, venlafaxine, and ibuprofen. The pilot may have been sufficiently distracted or impaired by his existing medical conditions that he did not adequately handle an impending or evolving incapacitating event in his passenger; it is less likely that he was impaired by the medications used to treat those conditions. The pilot had not noted any medical conditions or the use of any medications on his most recent FAA application for airman medical certificate.



The National Transportation Safety Board determines the probable cause(s) of this accident to be:

The passenger's inadvertent interference with the flight controls due to his physiological condition. Contributing to the accident was the pilot's inability to maintain aircraft control.

Full narrative available

Index for Apr2007 | Index of months